Maryland, 2014

Winter Storm and Winter Weather in Maryland, January 2 to 3, 2014

January 2 to 3, 2014 · NWS LWX · 13 events in 13 counties and zones

Low pressure tracked across the Mid Atlantic and led to accumulating snow with the highest amounts from Northern Virginia to East-Central Maryland. Low pressure quickly moved off the coast.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure tracked across the Mid Atlantic and led to accumulating snow with the highest amounts from Northern Virginia to East-Central Maryland. Low pressure quickly moved off the coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 2, 11:08 AM EST, 52 minutes earlier.

Area forecast discussion, Jan 2, 11:08 AM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1108 AM EST THU JAN 2 2014

.SYNOPSIS...
LOW PRESSURE SYSTEM IS OVER KENTUCKY WITH A STATIONARY FRONT EXTENDING
FROM IT INTO THE MID ATLANTIC. THE LOW WILL RAPIDLY TRACK EAST OF
THE DELMARVA OVERNIGHT. HIGH PRESSURE WILL RETURN FOR FRIDAY AND
SATURDAY. LOW PRESSURE IS EXPECTED TO IMPACT THE REGION SUNDAY AND
MONDAY. HIGH PRESSURE WILL BRING A SECOND ROUND OF VERY COLD AIR
INTO THE REGION EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...

A SFC MAP SIDENOTE - THIS MRNG'S ANLYS SHOWS 47 BLO ZERO AT CWPK
IN CENTRAL QUEBEC!

YDA THE MDLS PROJECTED THE SFC LOW TO MOVE FM OK TO KY BY MON
MRNG...AND THAT IS WHERE IT CURRENTLY RESIDES. ALOFT A FAST MOVG
LONG WV STRETCHES DOWN THE MS VALLEY. WINT WX ADVSRIES ARE IN
EFFECT ACROSS THE NRN TIER OF MD..ERN W.V...AND NWRN VA. AS HAS
BEEN DISCUSSED FOR THE PAST FEW DAYS THIS IS A FAR FM OPTIMUM
SITUATION FOR SNOW GENERATION. TO BEGIN - E OF THE MTNS BOTH THE
12Z IAD AND APG SNDGS ARE XTRMLY DRY IN THE LOW LVLS - DWPT
DEPRESSIONS OF OVR 30 DEG BASICALLY THRU FL 100. SO ONCE THE
INITIAL MOISTURE FM THE LOW PUSHES E OF THE MTNS SOME TIME IS GOING
TO BE SPENT MOISTENING THE COLUMN. DO NOT FEEL THE NEED TO XTND
THE ADVSRIES FURTHER S THAN WHAT IS CURRENTLY IN EFFECT.

IN A SIDE NOTE THERE IS HZ/BR THIS MRNG. THIS IS MOST LKLY A
PRODUCT OF LGT WINDS AND A TRAPPING INVRSN XTNDG THRU FL 040 -
POLUTANTS/HZ HV NOWHERE TO GO.

BACK TO THE MAIN TOPIC: FEEL THE 2-4" WHERE THE ADVSRY IS IN
EFFECT IS PRBLY REPRESENTATIVE. THE POSN OF THE LOW IS NOT WHAT
WE'D LK TO SEE IN ORDER TO ENTRAIN COLDER AIR INTO THE SYSTEM -
IT'S TOO FAR N. AND THERE IS NO BLOCKING HIGH OFFSHORE...SO THE
LOW/UPR WV WL BE GONE BY 12Z FRI.

FOR TDA WL DROP THE TEMPS A FEW DEGS - XTNSV CLD CVR/LOW SUN ANGLE
MEANS TEMPS WL MOST LKLY STRUGGLE TO TOP 40.

AFTR MDNGT SHOULD BE INTERESTING AS COLDER AIR IS DRAWN INTO THE
MID ATLC ONCE THE LOW REACHES THE BAY. PCPN WL TURN TO ALL
SNOW...BUT IT PRBLY WON'T BE A LOT - THE ONLY TIMES THAT HAPPENS
HERE IS WHEN THERE IS A BLOCKING HIGH - OCCASIONALLY WE'VE SEEN
REALLY BIG TOTALS ON THE WRN SIDE OF THE CHES BAY...BUT AGN THIS
WON'T BE THE CASE TNGT - THE LOW WL BE RAPIDLY ON ITS WAY TO BRING
HVY SNOW TO NY/NEW ENGLAND.

&&

.SHORT TERM /FRIDAY/...

FRI WL COME AS A SHOCK TO A LOT OF PEOPLE IN TERMS OF COLD AND
WIND. I DID A CHECK OF THE PAST TEN YRS TO SEE "WHAT WERE SOME
REALLY COLD DAYS?" IN A NUTSHELL..JAN 17 2009:

DCA     LOW TEMP     BWI     LOW TEMP   IAD     LOW TEMP
1/17/09    8         1/17/09    2       1/17/09     0
1/10/04    8         1/18/03    5       1/29/04     2
2/16/07   10         1/10/04    6       1/18/03     3

WE WON'T BE THAT COLD FRI MRNG (ALTHO TUE MRNG MIGHT)...BUT THE
COMBO OF DROPPING TEMPS AND STRONG NWRLY WINDS WL DROP THE WIND
CHILLS INTO THE SINGLE DIGITS OVR MUCH OF THE AREA DURG THE DAY.

SNOW WILL COME TO AN END EARLY FRIDAY MORNING BUT WINDS WILL
STILL BE HOWLING FROM THE NORTHWEST AND SHOULD PERSIST THROUGH THE
DAY. STRONG HIGH PRESSURE WILL USHER IN VERY COLD AIR. WIND GUSTS
WILL EXCEED 30 MPH MUCH OF THE TIME.

&&

.LONG TERM /FRIDAY MIGHT THROUGH WEDNESDAY/...

HIGH PRESSURE WILL MOVE OVERHEAD FRIDAY NIGHT AND ALTHOUGH WINDS
WILL RELAX RADIATIONAL COOLING WILL LEAD TO A COLD NIGHT ACROSS THE
MID ATLANTIC. TEMPS WILL DROP TO THE SINGLE DIGITS IN THE POTOMAC
HIGHLANDS AND IN THE TEENS ELSEWHERE. SOUTHERLY FLOW WILL BEGIN
SATURDAY AS THE HIGH MOVES OFF THE COAST LEADING TO TEMPS IN THE MID
30S...BELOW NORMAL FOR EARLY JANUARY. RETURN FLOW WILL CONTINUE
SATURDAY NIGHT AND INTO SUNDAY AS AN UPPER LEVEL RIDGE AMPLIFIES
ACROSS THE WESTERN ATLANTIC. A SHORTWAVE TROUGH FROM THE NORTHERN
STREAM WILL DIG INTO THE GULF STATES SUNDAY NIGHT. TEMPS WILL
REBOUND TO NORMAL SUNDAY AS CLOUDS AND MOISTURE INCREASE IN THE MID
ATLANTIC. A FEW DISTURBANCES AHEAD OF AN APPROACHING LOW MAY PRODUCE
LIGHT RAIN SHOWERS SUNDAY AFTERNOON.

LOW PRESSURE WILL CROSS THE MID ATLANTIC SUNDAY NIGHT AND DUE TO
THE TRACK OF THE LOW...AREAS SOUTH AND EAST OF THE TRACK WILL LIKELY
BE RAIN AND NORTH AND WEST WILL LIKELY BE SNOW. AT THIS TIME ECMWF
HAS TRACK FURTHER NORTH WHICH WILL KEEP THE MID ATLANTIC ON THE WARM
SIDE. GFS TAKES THE LOW THROUGH THE MID ATLANTIC WHICH WILL BRING
DOWN COLDER AIR QUICKER AND AREAS WEST OF THE BLUE RIDGE HAVE THE
POTENTIAL FOR SNOW. CONFIDENCE IS LOW AT THIS TIME.

LOW PRESSURE MOVES INTO NEW ENGLAND MONDAY AND NW-W FLOW WILL LEAD
TO CLOUDY CONDITIONS IN THE UPSLOPE REGION. STRONG CAA IS
EXPECTED NEXT WEEK WITH TEMPS DROPPING WELL BELOW CLIMO NORM. A
TIGHT PRESSURE GRADIENT BETWEEN THE APPROACHING HIGH AND DEPARTING
LOW WILL RESULT IN WIND CHILLS NEAR ZERO AS FAR EAST AS THE I-95
CORRIDOR. HIGH PRESSURE WILL RESIDE ACROSS THE MID ATLANTIC FOR
THE MIDDLE PART OF NEXT WEEK CONTINUING THE BELOW NORMAL TEMPERATURES.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...

IFR VSBYS BEING SEEN AT IAD AND DCA DUE TO HZ TRAPPED BLO THE
INVRSN. WINDS ARE LGT...CLDY AND LOW SUN ANGLE...SO IMPRVMNT WL
SLOW AT BEST.

VSBYS COULD BE REDUCED TNGT TO LESS THAN 1 MILE IN PERIODS OF
SNOW...MAINLY AT MRB...MTN...AND BWI. WINDS WILL BE NORTHEAST BUT
THEN INCREASE OUT OF THE NORTH AND GUST OVER 25 KTS FRI.

VFR CONDITIONS EXPECTED FRIDAY THROUGH SATURDAY NIGHT. NORTHWESTERLY
WIND GUSTS FRIDAY WILL LIKELY REACH THE 25-30KT RANGE...ESPECIALLY
IN THE MORNING. WINDS DIMINISH FRIDAY EVENING AND OVERNIGHT...THEN
BECOME LIGHT AND SOUTHERLY SATURDAY. ANOTHER LOW PRESSURE SYSTEM MAY
IMPACT THE AREA SUNDAY AND MONDAY...WITH POTENTIAL FOR RAIN OR SOME
SNOW.

&&

.MARINE...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE CHESAPEAKE BAY THIS
EVENING WITH A GALE QUICKLY TO FOLLOW TONIGHT INTO MIDDAY FRIDAY.

NORTHWESTERLY GALE FORCE WINDS WILL CONTINUE INTO FRIDAY AS
OFFSHORE LOW PRESSURE STRENGTHENS. WINDS WILL DIMINISH DURING THE
AFTERNOON AND EVENING...AND SHOULD DROP BELOW SMALL CRAFT ADVISORY
CRITERIA FRIDAY NIGHT. WINDS WILL BE LIGHTER SATURDAY AND SATURDAY
NIGHT AS HIGH PRESSURE BUILDS IN. SCA CONDITIONS POSSIBLE OVER AT
LEAST SOME OF THE WATERS SUNDAY INTO MONDAY AS ANOTHER AREA OF LOW
PRESSURE AFFECTS THE MID-ATLANTIC.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO MIDNIGHT
     EST TONIGHT FOR MDZ003-501-502.
     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 3 AM EST
     FRIDAY FOR MDZ004>007-010-011.
VA...WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO MIDNIGHT
     EST TONIGHT FOR VAZ028.
WV...WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO MIDNIGHT
     EST TONIGHT FOR WVZ050>053-501-503-504.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT EST
     TONIGHT FOR ANZ530>532-538>540.
     GALE WARNING FROM MIDNIGHT TONIGHT TO 5 PM EST FRIDAY FOR
     ANZ530>543.
     SMALL CRAFT ADVISORY FROM 9 PM THIS EVENING TO MIDNIGHT EST
     TONIGHT FOR ANZ533>537-541>543.

&&

UPDATE...WOODY!
PRVS...KLW/HAS
Hazardous weather outlook, Jan 2, 10:16 AM EST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1016 AM EST THU JAN 2 2014

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
031030-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1016 AM EST THU JAN 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

RAIN IS EXPECTED TO MIX WITH SNOW LATE THIS AFTERNOON BEFORE
CHANGING OVER TO ALL SNOW FROM NORTHWEST TO SOUTHEAST TONIGHT. A
WINTER WEATHER ADVISORY IS IN EFFECT FOR THIS EVENING AND TONIGHT
FOR NORTHEAST MARYLAND. PLEASE SEE WSWLWX FOR MORE DETAILS.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE WATERS THIS
EVENING...FOLLOWED BY A GALE WARNING LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A GALE WARNING IS IN EFFECT FOR THE WATERS OVERNIGHT AND INTO
FRIDAY AFTERNOON.

UNSEASONABLY COLD WEATHER WILL SETTLE INTO THE REGION FRIDAY AND
FRIDAY NIGHT. WIND CHILL VALUES MAY APPROACH ZERO FRIDAY MORNING.
A WIND CHILL ADVISORY MAY BE NEEDED FOR NORTHEAST MARYLAND. POTENTIALLY
COLDER WEATHER MAY IMPACT THE AREA NEXT WEEK WITH WIND CHILL VALUES
BELOW ZERO MONDAY NIGHT THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-031030-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1016 AM EST THU JAN 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

RAIN WILL MIX WITH SNOW THIS AFTERNOON BEFORE CHANGING TO ALL SNOW
FROM WEST TO EAST LATE THIS AFTERNOON INTO TONIGHT. ACCUMULATING
SNOW IS EXPECTED...ESPECIALLY FOR NORTHERN MARYLAND...NORTHERNWESTERN
VIRGINIA...AND EASTERN WEST VIRGINIA. A WINTER WEATHER ADVISORY IS
IN EFFECT FOR THIS AFTERNOON AND TONIGHT. PLEASE SEE WSWLWX FOR
MORE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

UNSEASONABLY COLD WEATHER WILL SETTLE INTO THE REGION FRIDAY AND FRIDAY
NIGHT. A WIND CHILL ADVISORY MAY BE NEEDED FOR NORTHERN VIRGINIA...
THE EASTERN PANHANDLE OF WEST VIRGINIA AND MARYLAND FRIDAY
MORNING. POTENTIALLY COLDER WEATHER MAY IMPACT THE AREA NEXT WEEK
WITH WIND CHILL VALUES BELOW ZERO MONDAY NIGHT THROUGH TUESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm, 5 winter weather. Local standard time, as filed.

Winter Weather, Washington

When
January 2, 12:00 PM EST to 8:00 PM EST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
39.604, -77.814 (the zone’s center; the record gives no point)

Snow accumulation of 2 inches was measured at surrounding locations.

Winter Storm, Frederick

When
January 2, 2:00 PM EST to January 3, 12:00 AM EST
Where
Frederick forecast zone
Reported by
Trained Spotter
Coordinates
39.472, -77.398 (the zone’s center; the record gives no point)

Snow accumulation of 5 inches was measured at New Market.

Winter Storm, Carroll

When
January 2, 2:00 PM EST to January 3, 12:00 AM EST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
39.563, -77.022 (the zone’s center; the record gives no point)

Snow accumulation of 5 inches was measured at surrounding locations.

Winter Storm, Northern Baltimore

When
January 2, 2:00 PM EST to January 3, 12:00 AM EST
Where
Northern Baltimore forecast zone
Reported by
Trained Spotter
Coordinates
39.443, -76.616 (the zone’s center; the record gives no point)

Snow accumulation of 5 inches was measured at Long Green.

Winter Storm, Harford

When
January 2, 2:00 PM EST to January 3, 12:00 AM EST
Where
Harford forecast zone
Reported by
Trained Spotter

Snow accumulation of 5 inches was measured at Bel Air.

Winter Storm, Montgomery

When
January 2, 2:00 PM EST to January 3, 12:00 AM EST
Where
Montgomery forecast zone
Reported by
COOP Observer

Snow accumulations of six hours were measured at Damascus.

Winter Storm, Howard

When
January 2, 2:00 PM EST to January 3, 12:00 AM EST
Where
Howard forecast zone
Reported by
NWS Employee

Snow accumulations of six hours were measured at Columbia.

Winter Storm, Southern Baltimore

When
January 2, 2:00 PM EST to January 3, 12:00 AM EST
Where
Southern Baltimore forecast zone
Reported by
Public
Coordinates
39.367, -76.614 (the zone’s center; the record gives no point)

Snow accumulations of six hours were measured at surrounding locations.

Winter Weather, Prince Georges

When
January 2, 4:00 PM EST to January 3, 12:00 AM EST
Where
Prince Georges forecast zone
Reported by
Trained Spotter
Coordinates
38.830, -76.847 (the zone’s center; the record gives no point)

Snow accumulation of 2 inches was measured at Suitland.

Winter Weather, Calvert

When
January 2, 4:00 PM EST to January 3, 12:00 AM EST
Where
Calvert forecast zone
Reported by
CoCoRaHS
Coordinates
38.535, -76.531 (the zone’s center; the record gives no point)

Snow accumulations of two inches or more were measured at surrounding locations.

Winter Weather, St. Mary'S

When
January 2, 4:00 PM EST to January 3, 12:00 AM EST
Where
St. Mary'S forecast zone
Reported by
CoCoRaHS
Coordinates
38.216, -76.529 (the zone’s center; the record gives no point)

Snow accumulations of two inches or more were measured at surrounding locations.

Winter Weather, Charles

When
January 2, 4:00 PM EST to January 3, 12:00 AM EST
Where
Charles forecast zone
Reported by
CoCoRaHS
Coordinates
38.474, -77.013 (the zone’s center; the record gives no point)

Snow accumulations of two inches or more were measured at surrounding locations.

Winter Storm, Anne Arundel

When
January 2, 4:00 PM EST to January 3, 12:00 AM EST
Where
Anne Arundel forecast zone
Reported by
Public
Coordinates
38.994, -76.568 (the zone’s center; the record gives no point)

Snow accumulations of six hours were measured at Pasadena.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2014Every state in 2014This day in weather historyWarnings in Maryland, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 496034, 496006, 496007, 496008, 496010, 498226, 498227, 498228, 496035, 496257, 496258, 496259, 498232.